Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 56, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 9, 2003, 7:50 AM CST for Montgomery County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 9, 2003, 7:50 AM CST (13:50 UTC)
- Expired
- Mar 9, 2003, 8:15 AM CST
- In force
- 25 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Montgomery County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 1.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1230 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- -195 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
050
WUUS54 KBMX 091350
SVRBHM
ALC101-091415-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
749 AM CST SUN MAR 9 2003
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA
* UNTIL 815 AM CST
* AT 749 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER EXTREME NORTH CENTRAL CRENSHAW COUNTY...
MOVING EAST AT 50 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL
SOUTHERN MONTGOMERY COUNTY...SELLERS...GRADY...AND DUBLIN.
HAIL TO THE SIZE OF GOLFBALLS HAS BEEN REPORTED WITH THIS STORM. IF
YOU ARE IN THE PATH OF THE STORM MOVE TO A STURDY SHELTER.
LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INSIDE...AND STAY AWAY FROM WINDOWS.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3209 8640 3214 8600 3200 8600 3198 8629
3206 8630
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 2:29 AM CST, 5 hours 21 minutes earlier.
Area forecast discussion, Mar 9, 2:29 AM CST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 229 AM CST SUN MAR 09 2003 COLD FRONT ACROSS THE NORTHWEST SECTIONS OF ALABAMA WILL MOVE MOVE SLOWLY SOUTHEAST ACROSS THE AREA TODAY. VORT MAX/IMPULSE WILL MOVE RAPIDLY FROM WEST TO EAST ACROSS THE SOUTHERN SECTIONS OF THE AREA MAINLY THIS MORNING. LATEST RADAR LOOPS SHOW MAINLY LIGHT PRECIP ACROSS THE WESTERN SECTIONS OF THE AREA AT THE PRESENT TIME. FOR TODAY...WILL GENERALLY GO WITH ISOLATED SHOWERS ACROSS THE CENTRAL SECTIONS...WITH SCATTERED POPS ACROSS THE SOUTH. WILL ALSO MENTION THUNDERSTORMS POSSIBLE ACROSS THE SOUTHERN SECTIONS. RAPID DRYING WILL TAKE PLACE TONIGHT AS HIGH PRESSURE BUILDS IN FROM THE NORTHWEST. NICE DAY ON TAP FOR MONDAY WITH MOSTLY SUNNY SKIES CENTRAL SECTIONS AND PARTLY CLOUDY CONDITIONS FURTHER TO THE SOUTH. FOR TEMPERATURES USED A BLEND OF MODEL GUIDANCE TODAY AND TONIGHT... THEN WENT ABOVE GUIDANCE ON MONDAY DUE TO MORE EXPECTED SUNSHINE AND ONLY WEAK COLD AIR ADVECTION. LOOKING AT THE REMAINDER OF THE WORK WEEK...PATTERN APPEARS TO BE RATHER QUIET AS WEAKER ZONAL FLOW PREVAILS. WILL SHOW AN INCREASE IN CLOUDS FOR THURSDAY THROUGH SATURDAY AS LOW LEVEL SOUTHERLY FLOW DEVELOPS...BUT WILL HOLD OFF ON AN MENTION OF PRECIP FOR NOW. TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL. BHM 65/38/63/38/66 10000 MGM 68/42/68/41/70 4-000 .BHM...NONE.
Hazardous weather outlook, Mar 9, 7:37 AM CST, 13 minutes before
ALZ011>015-017>050-091445- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 737 AM CST SUN MAR 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (TODAY AND TONIGHT)... AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS CENTRAL AND SOUTHERN SECTIONS OF THE AREA TODAY. WITH THE MOST AVAILABLE MOISTURE ACROSS SOUTHERN ALABAMA...THUNDERSTORMS ARE EXPECTED TO DEVELOP GENERALLY ALONG AND SOUTH OF A LINE FROM DEMOPOLIS...TO MONTGOMERY...TO PHENIX CITY. THE THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL. MINOR RIVER FLOODING WILL CONTINUE TO OCCUR ALONG THE SOUTHERN BLACK WARRIOR RIVER BASIN...AND ON THE SOUTHERN TOMBIGBEE RIVER BASIN. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... THE SOUTHERN REACHES OF BOTH THE BLACK WARRIOR AND THE TOMBIGBEE RIVERS ARE EXPECTED TO FALL BELOW FLOOD STAGE ON MONDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY DUE TO THE ISOLATED NATURE OF THE POTENTIAL SEVERE THUNDERSTORMS.
In the hours before
Local storm report, Mar 9, 5:01 AM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
501 AM CST SUN MAR 09 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 AM GOSHEN AL 1.75 IN HAIL
03/09/03 PIKE HEAVY ACCUMULATION. HAIL
RANGING 3/4 TO 13/4
INCH.
0435 AM LITTLE OAK AL 1.75 IN HAIL
03/09/03 PIKE HEAVY ACCUMULATIONLocal storm report, Mar 9, 7:42 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
742 AM CST SUN MAR 09 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 AM GOSHEN AL 1.75 IN HAIL
03/09/03 PIKE HEAVY ACCUMULATION. HAIL
RANGING 3/4 TO 13/4
INCH.
0435 AM LITTLE OAK AL 1.75 IN HAIL
03/09/03 PIKE HEAVY ACCUMULATION
0640 AM FORT DEPOSIT AL 1.75 IN HAIL
03/09/03 LOWNDES P.D.Local storm report, Mar 9, 7:42 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
742 AM CST SUN MAR 09 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
....COR LOWNDES TIME....
0430 AM GOSHEN AL 1.75 IN HAIL
03/09/03 PIKE HEAVY ACCUMULATION. HAIL
RANGING 3/4 TO 13/4
INCH.
0435 AM LITTLE OAK AL 1.75 IN HAIL
03/09/03 PIKE HEAVY ACCUMULATION
0740 AM FORT DEPOSIT AL 1.75 IN HAIL
03/09/03 LOWNDES P.D.Local storm report, Mar 9, 7:42 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
742 AM CST SUN MAR 09 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 AM GOSHEN AL 1.75 IN HAIL
03/09/03 PIKE HEAVY ACCUMULATION. HAIL
RANGING 3/4 TO 1 3/4
INCH.
0435 AM LITTLE OAK AL 1.75 IN HAIL
03/09/03 PIKE HEAVY ACCUMULATION
0740 AM FORT DEPOSIT AL 1.75 IN HAIL
03/09/03 LOWNDES P.D.The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 4:24 AM CST | Severe Thunderstorm Warning | BMX | Pike | 51 min |
| Mar 9, 7:24 AM CST | Severe Thunderstorm Warning | BMX | Lowndes | 36 min |
| Mar 9, 7:56 AM CST | Severe Thunderstorm Warning | BMX | Pike | 34 min |
| Mar 9, 8:11 AM CST | Severe Thunderstorm Warning | BMX | Lowndes | 34 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.